Alert archive / Virginia / Flash Flood Watches in 2020

Flash Flood Watch 13, NWS Blacksburg, VA

August 22, 20208 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this flash flood watch at Aug 22, 2020, 12:08 PM EDT for 8 counties in Virginia; 4 counties in West Virginia. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2020, 12:08 PM EDT (16:08 UTC)
Expired
Aug 23, 2020, 12:00 AM EDT
In force
12 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Craig County, VA, Rockbridge County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WGUS61 KRNK 221608
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
1208 PM EDT Sat Aug 22 2020

VAZ018>020-023-024-WVZ042>044-507-508-230015-
/O.NEW.KRNK.FF.A.0013.200822T1608Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of New Castle, Quinwood, Fincastle, Buena 
Vista, Duo, Hix, Bluefield, Alderson, Lexington, Lewisburg, Union, 
Covington, Flat Top, Hot Springs, White Sulphur Springs, Hinton, 
Clifton Forge, and Rainelle
1208 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The National Weather Service in Blacksburg has issued a

* Flash Flood Watch for portions of Virginia and southeast West 
  Virginia, including the following areas, in Virginia, Alleghany 
  VA, Bath, Botetourt, Craig and Rockbridge. In southeast West 
  Virginia, Eastern Greenbrier, Mercer, Monroe, Summers and Western 
  Greenbrier.

* Until Midnight EDT tonight

* Scattered to numerous thunderstorms this afternoon and evening 
  could produce very heavy rainfall. Storms will be slow-moving and 
  have torrential rainfall rates.

* Rapid rises of small streams and creeks may make roads impassable 
  and impact nearby buildings. Poor drainage and low-lying areas may 
  experience flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flash Flood Watch means there is a potential for rapid onset 
flooding based on current forecasts. Flash flooding is a very 
dangerous situation and may impact areas that do not typically 
flood. Please monitor the latest forecasts and be prepared to take 
action quickly should Flash Flood Warnings be issued.

&&

$$

AS
2 follow-up statements
328 
WGUS61 KRNK 230056
FFARNK

Flood Watch
National Weather Service Blacksburg VA
856 PM EDT Sat Aug 22 2020

VAZ018-WVZ042>044-230200-
/O.CAN.KRNK.FF.A.0013.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig-Mercer-Summers-Monroe-
Including the cities of New Castle, Union, Bluefield, Hix, Flat Top, 
and Hinton
856 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southwest Virginia and 
southeast West Virginia, including the following areas, in southwest 
Virginia, Craig. In southeast West Virginia, Mercer, Monroe and 
Summers has been cancelled.

The threat for heavy rain and flooding has ended.

$$

VAZ019-020-023-024-WVZ507-508-230400-
/O.CON.KRNK.FF.A.0013.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany VA-Bath-Botetourt-Rockbridge-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Fincastle, Buena Vista, Duo, Alderson, 
Lexington, Lewisburg, Quinwood, Covington, Hot Springs, White 
Sulphur Springs, Clifton Forge, and Rainelle
856 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The Flash Flood Watch continues for

* Portions of west central Virginia and southeast West Virginia, 
  including the following areas, in west central Virginia, Alleghany 
  VA, Bath, Botetourt and Rockbridge. In southeast West Virginia, 
  Eastern Greenbrier and Western Greenbrier.

* Until Midnight EDT tonight

* Scattered showers and thunderstorms this evening could produce 
  very heavy rainfall.

* Rapid rises of small streams and creeks may make roads impassable 
  and impact nearby buildings. Poor drainage and low-lying areas may 
  experience flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flash Flood Watch means there is a potential for rapid onset 
flooding based on current forecasts. Flash flooding is a very 
dangerous situation and may impact areas that do not typically 
flood. Please monitor the latest forecasts and be prepared to take 
action quickly should Flash Flood Warnings be issued.

&&

$$

PW
808 
WGUS61 KRNK 230357
FFARNK

Flood Watch
National Weather Service Blacksburg VA
1157 PM EDT Sat Aug 22 2020

VAZ019-020-023-024-WVZ507-508-230500-
/O.EXP.KRNK.FF.A.0013.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany VA-Bath-Botetourt-Rockbridge-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Fincastle, Buena Vista, Duo, Alderson, 
Lexington, Lewisburg, Quinwood, Covington, Hot Springs, White 
Sulphur Springs, Clifton Forge, and Rainelle
1157 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT EDT TONIGHT...

The Flash Flood Watch for portions of west central Virginia and 
southeast West Virginia, including the following areas, in west 
central Virginia, Alleghany VA, Bath, Botetourt and Rockbridge. In 
southeast West Virginia, Eastern Greenbrier and Western Greenbrier 
will expire AT Midnight EDT tonight.

Flooding is no longer an imminent concern. Thus, the Flash Flood 
Watch will be allowed to expire. Please continue to heed any 
remaining road closures that may yet exist.

$$

RAB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Aug 22, 10:43 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 22, 10:43 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1043 AM EDT Sat Aug 22 2020

.SYNOPSIS...
An upper level trough of low pressure extends from the lower
Mississippi valley into the Mid Atlantic. This feature will
maintain a feed of moisture into the area through the weekend
with an opportunity for scattered showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Saturday...

Much of the morning showers and isolated thunderstorms have
dissipated. Have adjusted probability of precipitation to match
these trends in radar.

Focus today will revolve around the upper level trough which is
caught between the Bermuda ridge over the western Atlantic and
the anticyclone over the 4 corners. This trough is acting like a
pump with abundant moisture streaming north from the eastern
Gulf of Mexico and into the Mid-Atlantic region. PWATs are
running between 1.40 to 1.80, thus supporting rain efficient
showers.

It has been difficult to capture the subtle shortwave
ripples of energy which have ejected through the trough
providing the lifting mechanism for organized showers, so unlike
yesterday where there was a bonafide short wave to focus the
showers, today will be more of a challenge since there is no
bonafide wave.

As such, todays activity is expected to be more scattered in
nature and we will have to rely on the daytime heating to allow
for anything robust. That said, even the shallowest of
convection will produce higher than normal rain rates...so
another day to keep the umbrella close at hand.

Solar heating to allow for better CAPE induced showers and
storms this afternoon. Will continue to advertise marginal risk
for excessive rainfall, so be on the lookout for poor drainage
issues where the heavier rains occur.

Temperatures today are expected to be a degree or two warmer
than yesterday with better thinning of the cloud cover today
compared to yesterday.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Saturday...

Ensemble guidance is in good agreement in breaking down the blocky
pattern with an upper trof just off to our west, and transitioning to
a more progressive regime through Tuesday. However, with the Bermuda
high at the surface, diurnal ring of fire type convection will remain
in play and guidance differs a bit as to exactly where/when the best
chances for convection are. Given the pattern and expectation of the
upper trof axis/weak surface boundary largely pushing to our east on
Tuesday, believe the best chances for convection will be along/west of
the Blue Ridge Sunday and Monday with chances a bit lower to the east,
and Tuesday may turn out to be a little drier though confidence is not
high in specifics. Precipitable water values will continue running well
above normal before some guidance members start to taper them downward
on Tuesday, so locally heavy downpours will still be an issue.

Temperatures will remain at or above normal through the period. Highs
east of the Blue Rodge will generally be in the middle 80s to around 90
degrees, with low to mid 80s to the west. Lows will generally be in the
60s, with cooler readings in the valleys west of the Ridge.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 100 PM EDT Friday...

During this portion of the forecast the axis of an upper level
ridge will build into the area, and then shift east as by
Friday. This transition will first provide for limited
precipitation Tuesday through Thursday. During this days we are
expected isolated, to perhaps scattered, coverage of showers and
a few thunderstorm to develop during the peak heating of the
day, and then dissipate quickly around sunset. Each of these
three days, coverage of showers and storms is expected to be
greatest across the Northern Mountains and Foothills of NC,
north into parts of the Grayson Highlands and Mountain Empire
regions of southwest Virginia. Coverage will be the least along
and east of roughly a Lynchburg to Danville line.

For Thursday night, this will be period when the upper ridge
shifts east, and we start to watch the pattern allow for a
return of moisture to at least western sections of the area.
Some isolated showers may linger through Thursday night in the
west.

By Friday, the ridge is well east of the area, and tropical
moisture from the Gulf of Mexico will start to advect into the
region. Look for much better coverage of showers and storms
during the day on Friday, some potentially with locally heavy
rain.

Temperatures will trend milder through Thursday with readings
averaging around five degrees above normal for highs, and close
to ten degrees above normal for lows. Daytime temperatures on
Friday will be similar to those of Thursday, but the heat index
should be a bit higher as dew points climb higher.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 430 AM EDT Saturday...

Poor flying conditions this morning with IFR or lower
ceilings/some vsbys in addition to areas of rain/drizzle.
A gradual improvement in the cigs/vsby is anticipated this
afternoon, but opportunity will continue for scatter showers and
thunderstorms. Mean wind aloft is out of the southwest, so any
shower activity will be moving from southwest to northeast.

Areas of stratus and fog are anticipated tonight with IFR or
lower conditions expected for the late night.

Forecast confidence - Good.

Extended Aviation Discussion...

An upper level trough to the west should keep chances of
showers and thunderstorms in the forecast for Sunday and Monday.
Periods of sub-VFR conditions are also likely during the early
mornings due to low clouds and fog. By Tuesday, high pressure
should push farther southward and spread over the Mid Atlantic
to introduce drier conditions and improved flying conditions
overall for mid week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Aug 22, 4:38 AM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
438 AM EDT Sat Aug 22 2020

NCZ003>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>047-
058-059-WVZ042>044-507-508-230845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
438 AM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-230845-
Ashe-Alleghany NC-Watauga-Grayson-
438 AM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch early this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:40 PM EDTSpecial Weather StatementRNKCity of Danville65 min
Aug 21, 11:47 PM EDTSpecial Weather StatementRNKCharlotte, Halifax, Pittsylvania, City of Danville43 min
Aug 22, 12:32 AM EDTAreal Flood AdvisoryRNKCampbell, Charlotte, Halifax, Pittsylvania3 hr
Aug 22, 1:16 AM EDTSpecial Weather StatementRNKAppomattox59 min
Aug 22, 2:40 AM EDTSpecial Weather StatementRNKAppomattox, Buckingham65 min
Aug 22, 3:47 AM EDTAreal Flood AdvisoryRNKGrayson3 hr
Aug 22, 5:25 AM EDTSpecial Weather StatementRNKCity of Galax35 min
Aug 22, 5:03 PM EDTAreal Flood AdvisoryRNKGrayson117 min
Aug 22, 5:45 PM EDTAreal Flood AdvisoryRNKCarroll, Patrick3 hr
Aug 22, 6:14 PM EDTSpecial Weather StatementRNKCraig, Roanoke31 min
Aug 22, 6:15 PM EDTSpecial Weather StatementRNKMontgomery45 min
Aug 22, 6:16 PM EDTSpecial Weather StatementRNKBath29 min
Aug 22, 6:29 PM EDTAreal Flood AdvisoryRNKBath3 hr
Aug 22, 6:38 PM EDTSpecial Weather StatementRNKFranklin37 min
Aug 22, 7:18 PM EDTAreal Flood AdvisoryRNKFranklin, Roanoke117 min
Aug 22, 7:26 PM EDTAreal Flood AdvisoryRNKAlleghany2 hr
Aug 22, 7:43 PM EDTAreal Flood AdvisoryRNKBath, Rockbridge2 hr

Nearby

Flash Flood Watches in Virginia, 2020Flash Flood Watches in West Virginia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.